Carlos Alberto Araújo Chagas1
Túlio Fabiano de Oliveira Leite2
Lucas Alves Sarmento Pires3
Luciana de Oliveira Marques Teixeira4
1 Leader of Advanced Studies in Medical Sciences Research Group (CNPq), Adjunct Teacher of Fluminense Federal University, Rio de Janeiro, Invited Teacher of Post-Graduation Program in Angiology of the Pontifícia Catholic University, Rio de Janeiro. Invited Teacher of Post-Graduation Program in Angiology of Carlos Chagas Medical Institute of Post-Graduation, Angiology Service Chief of Santa Casa da Misericórdia, Rio de Janeiro, Angiology Service of Rio de Janeiro Staff, Medical Expert of Tribunal de Justiça do Estado do Rio de Janeiro, Medical Expert of Juizados Especiais Federais, Rio de Janeiro. 1° Secretary of Associação Brasileira de Medicina Legal e Perícia Médica Regional, Rio de Janeiro. firstname.lastname@example.org
2 Member of Advanced Studies in Medical Sciences Research Group (CNPq), Vascular Surgeon, Interventionist Radiology and Endovascular Surgery Resident, São Paulo University, São Paulo, Brazil. email@example.com.
3 Member of Advanced Studies in Medical Sciences Research Group (CNPq), Morphology Department, Fluminense Federal University, Rio de Janeiro, Brazil, firstname.lastname@example.org.
4 Member of Advanced Studies in Medical Sciences Research Group (CNPq), Morphology Department, Fluminense Federal University, Rio de Janeiro, Brazil, email@example.com.
INTRODUCTION: Embolia cutis medicamentosa or Nicolau Syndrome is a rare adverse event that can occur during intramuscular, intra-articular or subcutaneous injections. This phenomenon was described by Nicolau after intramuscular injections of bismuth in order to treat syphilis. Nicolau Syndrome is uncommon, but its symptoms are devastating. This article aims to discuss the angiological aspects of legal-medical interest regarding this type of accident. It also presents 33 cases studied by the authors` research group. METHOD: We report the course of the disease of 33 clinical cases, with local or distance symptoms after the injection of oily bismuth, benzathine penicillin, and non-steroidal anti-inflammatory drugs. CONCEPTUAL FRAMEWORK: The pathophysiology of Nicolau syndrome is not well established, although it is known that this phenomenon occurs through the following mechanisms: 1) accidental injection of the substance into an artery, thus, causing occlusion of the vessel; 2) the injected substance may flow to the arterial trunks of the extremity, thus, distally blocking the arterial blood flow (ischemic embolic nature). Drugs such as benzathine penicillin, phenobarbital, lidocaine, interferon alpha, prednisolone, and even vaccines have been reported in the literature associated with embolia cutis medicamentosa. RESULTS: We report 33 cases of intramuscular injection accidents, 32 cases happened in the upper limb, with local or distance complications, including amputation. 1 case happened on the lower limb, with ulcer formation. FINAL CONSIDERATIONS: In our field, accidents caused by injection are common. Knowledge of the disease, its etiopathogeny and pathophysiology is essential in order to understand its repercussions and ethical and legal implications (damage evaluation and establishment of a causal technical link), thus enabling the medical legal expert to safely participate in the judicial appraisal of cases involving the disease.
CHAGAS, Carlos Alberto Araujo; LEITE, Tulio Fabiano de Oliveira; PIRES, Lucas Alves Sarmento. Post-injection embolia cutis medicamentosa – Nicolau Syndrome: case report and literature review. Jornal Vascular Brasileiro, v. 15, n. 1, p. 70-73, Mar. 2016.
DUQUE, Fernando Luis Vieira; CHAGAS, Carlos Alberto Araujo. Acidente por injeção medicamentosa no músculo deltoide: lesões locais e à distância, revisão de 32 casos. Jornal Vascular Brasileiro, v. 8, n. 3, p. 238-246, Sept. 2009.
Please click here for the full article in portuguese.